A 68‐year‐old woman with non‐small cell lung cancer (NSCLC), diffuse large B‐cell lymphoma (DLBCL), and chronic renal insufficiency was admitted from the infusion center with confusion. Recently diagnosed with both NSCLC and DLBCL, she began treatment with rituximab, ifosfamide, carboplatin, and etoposide, a regimen selected for its activity against bolh malignancies. On Ihe second day of her first cycle of chemotherapy, she became confused and agitated and was admitted to the hospital. She was alert, oriented to person only, and had no insight into the reason for hospitalization. Cranial nerve function, motor strength, and sensation were all preserved. Tremors of the bilateral upper and lower extremities were noted, and tests of cerebellar function showed impaired coordination. She was incontinent of urine but not of stool; rectal tone and perineal sensation were intact. The remainder of her examination was unremarkable. Laboratory studies showed hypokalemia and hypomagnesemia, and computed tomography of the brain was normal. Within 24 hours, she became aggressive and developed paranoid delusions and visual and auditory hallucinations. Given the lack of laboratory and radiographic abnormalities, she was clinically diagnosed with ifosfamide‐induced neurotoxicity. Methylene blue was administered, and within 1 hour, she was calm, oriented, and without psychosis. Two days following discharge, she was readmitted with worsening renal insufficiency. Recenl diarrhea and poor oral intake prompted volume resuscitation, yet her creatinine failed to improve. Further history revealed no antecedent analgesic or intravenous contrast exposures, and renal ultrasonography demonstrated no parenchyma abnormalities or hydronephrosis. Urinalysis showed trace proteinuria, and the urine sediment revealed granular and hyaline casts with tubular epithelial cells. She was clinically diagnosed with ifosfamide‐induced nephrotoxicity, and her creatinine siowly returned to baseline without intervention.
Roughly 15% of patients receiving ifosfamide develop neurotoxicity, which may include confusion, agitation, emotional lability, tremors, ataxia, and psychosis. Symptoms often occur within 48 hours of administration and typically resolve within 3 days of drug discontinuation. The mechanism of neurotoxicity is thought to be abnormal mitochondrial fatty acid oxidation because of defective electron transfer; symptoms improve with the electron‐accepting drug methylene blue. Seven percent of patients receiving ifosfamide develop nephrotoxicity, characterized by reduced glomerular filtration and proximal renal tubular dysfunction. Renal injury results from the accumulation of a toxic metabolite, and no therapy exists for reversing the insult. Both entities are diagnosed clinically.
As hospitalists take a more active role in the care of oncology patients, they should be aware of these 2 important toxicities of ifosfamide.
B. Butcher, none.